Ohio, 2007

Ice Storm in Ohio, March 15, 2007

March 15, 2007 · NWS CLE · 11 events in 11 counties and zones

Low pressure moved up the Ohio River Valley during the morning hours of the 15th. Overrunning precipitation associated with this low spread across northern Ohio during the predawn hours of the 15th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved up the Ohio River Valley during the morning hours of the 15th. Overrunning precipitation associated with this low spread across northern Ohio during the predawn hours of the 15th. Temperatures just below freezing allowed the precipitation to fall as freezing rain. Up to a quarter inch of ice accumulution was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 15, 2:45 AM EST, 15 minutes earlier.

Area forecast discussion, Mar 15, 2:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 AM EDT THU MAR 15 2007

.SHORT TERM FORECAST(TODAY THROUGH SATURDAY)...
BEHIND THE CLOCK TONIGHT.  RADAR SHOWING RAIN FILLING IN ACROSS THE
REGION WITH AN AREA OF MODERATE RAIN JUST NOW MOVING INTO OUR
SOUTHWEST COUNTIES WITH REGIONAL RADAR SHOWING THE BAND EXTENDING SW
ACROSS INDIANA.  LOOKING AT THE OBS IS LOOKS LIKE RAINFALL RATES OF
A QUARTER TO A THIRD OF AN INCH ARE OCCURRING WITH THE BAND. THIS IS
IN RESPONSE TO A SHORT WAVE MOVING INTO THE REGION FROM THE WEST
SHOWN ON THE NAM AND AN IMPRESSIVE COUPLET OF UPPER DIVERGENCE AND
LOWER LEVEL CONVERGENCE SHOWN ON THE NAM.  AREA IS ALSO IN THE RIGHT
ENTRANCE REGION OF AN EXITING JET MAX.  AT ANY RATE EXPECT TO SEE
THIS RAIN EXPAND ACROSS THE AREA THROUGH AT LEAST SUNRISE IF NOT
INTO THE MORNING.  FLOOD WATCH LOOKS GOOD.  THE OTHER PROBLEM OF THE
DAY IS THAT TEMPERATURES HAVE ALREADY DROPPED INTO THE MID 30S AND
WILL BE STEADY OR CONTINUE TO FALL THROUGH THE DAY.  BASED ON
CURRENT TEMPS AND BUFKIT FCST SOUNDINGS COULD SEE THE NORTHERN AND
ESPECIALLY THE NORTHWESTERN COUNTIES MIX WITH AND CHG TO SNOW EVEN
BEFORE SUNRISE.  OTHERWISE THAT SHOULD BE THE TREND FOR MOST
LOCATIONS THROUGH THE MORNING.  STARTED TO KEEP A MIX BUT FCST
SOUNDINGS ARE COOLER THAN PREVIOUS RUNS AND SHOW THE AMS WILL BE
COLD ENOUGH TO SUPPORT SNOW THRU THE AFTERNOON.  DRY AIR DOES MIX IN
FOR THE AFTERNOON SO WILL KEEP SNOW ACCUMS LIGHT.  TONNIGHT THE NAM
DEVELOPS A WAVE ON THE FRONT WHICH BY THAT TIME WILL BE IN THE
TENNESSE VALLEY.  MODELS SHOW DEEP MOISTURE DOES GET INTO THE
EASTERN COUNTIES AND THEN REMAIN THERE ON FRIDAY.  WILL BRING SNOW
SHOWERS BACK TO THE EASTERN HALF OF THE AREA FRIDAY AND FRIDAY
NIGHT. NO CHGS FOR SATURDAY AT THIS TIME.

&&

.AVIATION(06Z-06Z)...
THE COLD FRONT IS NOW THRU THE REGION. TEMPS ARE DROPPING OFF QUITE
FAST AND EXPECT A CHANGEOVER TO FROZEN PCPN OVER THE NEXT 2-4 HOURS
ACROSS THE ENTIRE AREA. MIGHT ACTUALLY MIX OR CHANGEOVER OVER THE NW
BY 07Z. CIGS ARE ALL OVER THE PLACE RIGHT NOW...WITH IFR CIGS OVER
THE INTERIOR AND MAINLY MVFR ACROSS THE REMAINDER OF THE AREA. WILL
KEEP MVFR CIGS ACROSS THE WEST AND IFR CIGS EAST WHERE THE HEAVIER
PCPN IS EXPECTED OVERNIGHT. AN AREA OF HEAVIER PCPN IS CURRENTLY
OVER CENTRAL OHIO...MOVING NORTHEAST. EXPECT THIS HEAVIER PCPN TO
AFFECT THE SOUTHERN TIER. AS THE COLD AIR MOVES INTO THE REGION...IT
SEEMS POSSIBLE THAT SOME OF THIS PCPN WILL TURN TO SLEET OR SNOW AS
IT MOVES INTO MFD/CAK/YNG. IN FACT...THE 00Z NAM SHOWS SEVERAL
INCHES OF SNOW AT CAK BY NOON THU. AM NOT READY TO BUY OFF ON THAT
QUITE YET...HOWEVER WILL FCST IFR TYPE VSBYS AT CAK/MFD/YNG WHEN THE
CHANGEOVER TO SNOW OCCURS BTWN 09-11Z. AS THE HIGH BUILDS IN ON
THU...EXPECT SOME DRYING AND CIGS TO RISE TO VFR ACROSS THE ENTIRE
REGION THU AFTN.

&&

.LONG TERM(SUNDAY THRU WED)...
UPPER TROF EXITING THE EAST EARLY IN PERIOD TRANSITION TO FAIRLY
FLAT PATTERN MID PERIOD WITH SLIGHT AMPLIFIED FLOW AT END WITH GREAT
LAKES AND UPPER OHIO VALLEY COMING UNDER WEAK UPPER RIDGE. WEATHER
SYSTEMS MOVING FAIRLY QUICKLY. HIGH PRESSURE SLIDES ACROSS
SUNDAY...FOLLOWED BY WARM FRONT EARLY MONDAY AND COLD FRONT MOVING
THROUGH EARLY TUESDAY. HIGH PRESSURE THEN FOLLOWS QUICKLY INTO AREA
TUESDAY NIGHT INTO WEDNESDAY. CAUGHT UNDER THE WESTERLY FLOW DONT
EXPECT ANY BIG CHANGES IN TEMPERATURES. SUNDAY TEMPERATURES START
OUT BELOW NORMAL WITH TEMPERATURES CLOSE TO THE NORMAL FOR REST OF
THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL NOON THURSDAY.
PA...FLOOD WATCH TIL 4 PM THURSDAY.

&&

SHORT TERM...TK
LONG TERM...WCR
AVIATION...MRD
Hazardous weather outlook, Mar 14, 5:50 AM EST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
650 AM EDT WED MAR 14 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-151100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
650 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE AREA. THE MAIN THREATS WILL BE FOR DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEZ142>149-162>169-151100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
650 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOMBARDY

In the hours before

Local storm report, Mar 14, 9:24 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1024 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             TOLEDO                  41.66N 83.58W
03/14/2007  E0.88 INCH       LUCAS              OH   TRAINED SPOTTER

0517 PM     HAIL             4 NE PERRYSBURG         41.59N 83.57W
03/14/2007  E0.75 INCH       WOOD               OH   TRAINED SPOTTER

0523 PM     HAIL             1 ENE WALBRIDGE         41.59N 83.47W
03/14/2007  E0.75 INCH       WOOD               OH   TRAINED SPOTTER

0545 PM     HAIL             5 NE CLAY CENTER        41.62N 83.29W
03/14/2007  E0.88 INCH       OTTAWA             OH   TRAINED SPOTTER

0552 PM     HAIL             10 WNW PORT CLINTON     41.56N 83.12W
03/14/2007  E0.88 INCH       OTTAWA             OH   TRAINED SPOTTER

            NICKEL SIZE HAIL PERSISTED FOR SEVERAL MINUTES BEFORE
            ENDING.

0600 PM     TSTM WND DMG     5 W PORT CLINTON        41.51N 83.04W
03/14/2007                   OTTAWA             OH   LAW ENFORCEMENT

            SIDING WAS PEELED OFF A MOBILE HOME. LARGE TREE LIMBS
            WERE DOWNED.

0617 PM     HAIL             5 E PORT CLINTON        41.51N 82.84W
03/14/2007  E0.88 INCH       OTTAWA             OH   TRAINED SPOTTER

0623 PM     HAIL             MARBLEHEAD              41.53N 82.72W
03/14/2007  E0.88 INCH       OTTAWA             OH   TRAINED SPOTTER

0627 PM     HAIL             MARBLEHEAD              41.53N 82.72W
03/14/2007  E0.88 INCH       OTTAWA             OH   TRAINED SPOTTER

0732 PM     TORNADO          ELYRIA                  41.38N 82.11W
03/14/2007                   LORAIN             OH   EMERGENCY MNGR

            A TORNADO TOUCHED DOWN ALONG GRISWOLD ROAD ABOUT 732 PM.
            PATH ABOUT 3/4 MILE TO NEAR THE MIDWAY MALL. A DETACHED
            SINGLE CAR GARAGE WAS DESTROYED ON GRISWOLD AND MINOR
            DAMAGE OCCURRED TO SOME NEARBY BUILDINGS INCLUDING A
            NURSERY.SOME VEHICLES WERE ALSO DAMAGED. WINDOWS AND SOME
            ROOF DAMAGE OCCURRED NEAR A SHOPPING PLAZA AT THE MIDWAY
            MALL. NO WIND ESTIMATES WILL BE AVAILABLE UNTIL A SURVEY
            IS COMPLETED.

&&

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Ashland

When
March 15, 3:00 AM EST to 7:00 AM EST
Where
Ashland forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Freezing rain spread into Ashland County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Richland

When
March 15, 3:00 AM EST to 7:00 AM EST
Where
Richland forecast zone
Property damage
$75,000
Reported by
ASOS
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Freezing rain spread into Richland County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Knox

When
March 15, 3:00 AM EST to 7:00 AM EST
Where
Knox forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Freezing rain spread into Knox County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Morrow

When
March 15, 3:00 AM EST to 7:00 AM EST
Where
Morrow forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

Freezing rain spread into Morrow County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Marion

When
March 15, 3:00 AM EST to 7:00 AM EST
Where
Marion forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

Freezing rain spread into Marion County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Wayne

When
March 15, 3:00 AM EST to 7:00 AM EST
Where
Wayne forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Freezing rain spread into Wayne County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Summit

When
March 15, 4:00 AM EST to 8:00 AM EST
Where
Summit forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Freezing rain spread into Summit County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Stark

When
March 15, 4:00 AM EST to 8:00 AM EST
Where
Stark forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Freezing rain spread into Stark County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Portage

When
March 15, 4:00 AM EST to 8:00 AM EST
Where
Portage forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Freezing rain spread into Portage County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Mahoning

When
March 15, 4:00 AM EST to 8:00 AM EST
Where
Mahoning forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Freezing rain spread into Mahoning County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

Ice Storm, Trumbull

When
March 15, 4:30 AM EST to 8:00 AM EST
Where
Trumbull forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Freezing rain spread into Trumbull County during the early morning hours of March 15th. The freezing rain transitioned to light snow around daybreak. Around a quarter inch of ice accumulated along with a dusting of snow. A few power outages and accidents were reported.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24004, 24025, 24036, 24039, 24041, 24045, 24049, 24050, 24053, 24061, 24055.